Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having blood pressure. Taking Venlafaxine and Ritalin. Suggest

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Have many older adults had the experience
of their blood pressure going up taking less than 200 mg of
Venlafaxine? I also take 2-3 Ritalin per day for ADD Which is more likely to cause
Hyper-tension? Been on Ritalin off and on for several years.
Venlafaxine only 3 months, now at 117 mg. Thanks
Posted Tue, 11 Jun 2013 in Mental Health
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     64 year old female
•     Known case of breast cancer, joint replacements, PTSD after multiple traumas, depression, anxiety and ADD.
•     Concern related rise in BP with Venlafaxine use.

Venlafaxine is used for anxiety, depression and PTSD. It is a serotonin+norepinephrine reuptake inhibitor.

At low doses (150 mg/day), it acts on serotonergic and noradrenergic systems. It can cause both transient and sustained elevations of diastolic blood pressure, probably the result of noradrenergic potentiation.

Venlafaxine is known to associated with increase BP, specially diastolic blood pressure. It is difficult to say about number of person develop high BP with it till now. But high BP occur in 4-6% of the persons using venlafaxine more than 300mg a day, in study population.

Ritalin can raise your blood pressure because it boosts norepinephrine, which in turn causes vasoconstriction (shrinks/tightens blood vessels), and thus increases the blood pressure. If you are using for long term without rise in blood pressure, than there is no need to worry.

Apart from that anxiety can also lead to 5-10 points increase in blood pressure.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor